Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 16, 2009, 1:41 PM CDT for Walworth County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 1:41 PM CDT (18:41 UTC)
- Expired
- Jun 16, 2009, 2:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Walworth County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:02 PM CDT | TORNADO | 12 Se Selby, SD | BRIEF TOUCHDOWN |
| Jun 16, 2:19 PM CDT | HAIL 1 | 6 W Bowdle, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 161841 TORABR SDC129-161930- /O.NEW.KABR.TO.W.0009.090616T1841Z-090616T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 141 PM CDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... EASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 230 PM CDT * AT 140 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS LOCATED 9 MILES SOUTH OF JAVA...MOVING NORTHEAST AT 10 MPH. * THIS TORNADO WILL BE NEAR... JAVA AROUND 215 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 216 AND 229. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. && LAT...LON 4561 9972 4526 9971 4526 9986 4546 10002 TIME...MOT...LOC 1841Z 228DEG 9KT 4537 9988 $$ HINTZ
1 follow-up statement
000 WWUS53 KABR 161902 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 202 PM CDT TUE JUN 16 2009 SDC129-161930- /O.CON.KABR.TO.W.0009.000000T0000Z-090616T1930Z/ WALWORTH SD- 202 PM CDT TUE JUN 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EASTERN WALWORTH COUNTY... AT 201 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTH OF JAVA...MOVING NORTHEAST AT 10 MPH. THIS TORNADO WILL BE NEAR... JAVA AROUND 220 PM CDT... AT 155 PM A FUNNEL CLOUD WAS REPORTED 6 MILES SOUTH OF JAVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. && LAT...LON 4561 9973 4526 9971 4526 9986 4546 10002 TIME...MOT...LOC 1901Z 223DEG 9KT 4541 9984 $$ HINTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 11:05 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 16, 11:05 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1105 AM CDT TUE JUN 16 2009 .UPDATE... NO MAJOR CHANGES MADE TO THE FORECAST THIS MORNING. AREA OF SHOWERS AND THUNDERSTORM CURRENTLY OVER THE NORTH CENTRAL PART OF THE CWA...WITH INDICATIONS OF MORE DEVELOPING TO THE WEST. SO FAR...LIGHTNING AND HEAVY RAIN HAVE BEEN THE MAIN CONCERNS. STILL EXPECT TO SEE MORE DEVELOPMENT THIS AFTERNOON...BUT SEVERE CONCERNS ARE PRETTY MINIMAL. BIGGER CONCERN IS MORE RAIN OVER AREAS THAT HAVE RECEIVED SIGNIFICANT RAINFALL THE LAST COUPLE OF DAYS. WILL CONTINUE TO MONITOR FOR POSSIBLE FLOOD HEADLINES. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH THURSDAY PRECIPITATION CHANCES THROUGHOUT THE SHORT RANGE IS THE MAIN FORECAST CHALLENGE. A DRY LINE IS CURRENTLY MOVING ACROSS WESTERN SOUTH DAKOTA WITH SOME PRE-FRONTAL SCATTERED SHOWERS AND THUNDERSTORM MOVING NORTHEAST. DEW POINTS BEHIND THE DRY LINE ARE SHOWN TO BE IN THE UPPER 40S TO THE LOWER 50S. AMPLE MOISTURE ACROSS MOST OF THE CWA WILL RESULT IN ADDITIONAL THUNDERSTORM DEVELOP THROUGH AT LEAST LATE MORNING. USED THE 4KM WRF WITH REGARDS TO THE PLACEMENT OF THE BEST CHANCE FOR PRECIPITATION. LATER THIS AFTERNOON...BOUNDARY LAYER DEW POINTS IN THE EASTERN HALF OF THE CWA INCREASE TO THE MID 60S. HOWEVER THE BEST SHEAR AND CAPE VALUES ARE SOUTHEAST OF THE CWA. IN THE SW CWA...MID LEVEL LAPSE RATES REACH TO PLUS 8C LATER THIS EVENING...WITH DIURNALLY DRIVEN THUNDERSTORMS POSSIBLE. LATE TONIGHT THROUGH WEDNESDAY MORNING LOOKS TO BE THE ONLY DRY PERIOD...OR AT LEAST UNTIL THE NEXT MODEL RUN COMES IN. BEYOND WEDNESDAY AFTERNOON...MODELS INDICATED SEVERAL HARD TO TIME SHORT WAVES WILL MOVE ACROSS THE AREA. AT THIS TIME...THE EASTERN CWA LOOKS TO BE THE BEST LOCATION TO SEE THUNDERSTORMS. TEMPERATURES THROUGHOUT THE SHORT TERM WILL BE WITHIN A FEW DEGREES OF CLIMO. .LONG TERM...THURSDAY EVENING THROUGH SUNDAY EVENING THE LONG TERM PERIOD STARTS OUT WITH AN UPPER LEVEL SHORT WAVE TROUGH SWEEPING ACROSS THE REGION FRIDAY. CHANCES OF SHOWERS AND THUNDERSTORMS EXIST WITH THIS FEATURE...ESPECIALLY FOR THE NORTHEAST FA WHERE INSTABILITY IS THE GREATEST. THE PATTERN MAKES A QUICK TRANSITION TO AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE ON SATURDAY WHICH WILL RESULT IN BRIEF DRY PERIOD. SATURDAY ALSO APPEARS TO BE THE WARMEST DAY OF THE LONG TERM PERIOD WITH MODELS INDICATING 850 TEMPERATURES IN THE LOW 20S. LATE SUNDAY INTO EARLY MONDAY ANOTHER SHORT WAVE AND SURFACE LOW PRESSURE SYSTEM DEVELOPS AND BRINGS YET ANOTHER CHANCE OF PRECIPITATION. && .AVIATION... MVFR CIGS COVER MUCH OF THE REGION THIS MORNING...WITH LINGERING SHOWERS AND THUNDERSTORMS NEAR KABR. VSBYS MAY BE REDUCED TO 3-5 MI IN BR. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WHICH COULD RESULT IN BRIEF MVFR/IFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...KRAMLICH AVIATION...KRAMLICH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:34 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 434 AM CDT TUE JUN 16 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 434 AM CDT TUE JUN 16 2009 /334 AM MDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE BEST LOCATIONS FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FROM EASTERN HAND COUNTY TO SOUTHERN CLARK AND DEUEL COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE PATTERN IS EXPECTED THROUGHOUT THE WORK WEEK...WITH NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON HOURS. SD
In the hours before
Local storm report, Jun 16, 11:10 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 AM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD GREEN GRASS 45.17N 101.25W
06/15/2009 DEWEY SD LAW ENFORCEMENT
BRIDGE ON ROUTE 14 WAS OVERTOPPED BY THE MOREAU RIVER AND
CLOSED WEST OF GREEN GRASS. BASEMENT FLOODED 3 EAST OF
GREEN GRASS. UNCONFIRMED REPORT OF UP TO 10 INCHES OF
RAIN.
0800 PM FLASH FLOOD EAGLE BUTTE 45.00N 101.24W
06/15/2009 DEWEY SD LAW ENFORCEMENT
EAGLE BUTTE POLICE REPORTED STREET FLOODING DUE TO HEAVY
RAINFALL.
&&
NWSLocal storm report, Jun 16, 12:01 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM HEAVY RAIN 1 NNE ABERDEEN 45.48N 98.47W
06/16/2009 M2.81 INCH BROWN SD NWS EMPLOYEE
1156 AM HEAVY RAIN 2 NNE ABERDEEN 45.49N 98.47W
06/16/2009 M3.10 INCH BROWN SD NWS EMPLOYEE
&&
KGILLELocal storm report, Jun 16, 12:16 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1216 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL MINA 45.44N 98.76W
06/16/2009 E1.00 INCH EDMUNDS SD TRAINED SPOTTER
&&
NWSLocal storm report, Jun 16, 12:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM FUNNEL CLOUD 3 N MCLAUGHLIN 45.86N 100.81W
06/16/2009 CORSON SD TRAINED SPOTTER
&&
TMKLocal storm report, Jun 16, 12:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FUNNEL CLOUD 2 N LITTLE EAGLE 45.71N 100.80W
06/16/2009 CORSON SD PUBLIC
&&
TMKSpecial weather statement, Jun 16, 12:42 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1242 PM CDT TUE JUN 16 2009 SDZ003>007-009>011-015>018-170000- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE... GETTYSBURG...FAULKTON...REDFIELD 1242 PM CDT TUE JUN 16 2009 /1142 AM MDT TUE JUN 16 2009/ ...FUNNEL CLOUDS AND WEAK TORNADOES POSSIBLE THIS AFTERNOON... THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE...AN UPPER LEVEL DISTURBANCE...AND A WEAK FRONT ACROSS THE AREA WILL PRODUCE THE POTENTIAL FOR FUNNEL CLOUDS AND WEAK TORNADOES THIS AFTERNOON AND EVENING. THESE TORNADOES ARE NOT ASSOCIATED WITH SUPERCELL THUNDERSTORMS AND ARE GENERALLY MUCH WEAKER. HOWEVER...THEY CAN GENERATE WINDS IN EXCESS OF 50 MPH...AND PRODUCE MINOR DAMAGE. IF YOU SPOT A TORNADO...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER RELATED UPDATES...INCLUDING POSSIBLE WARNINGS. FOWLE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Flash Flood Warning | ABR | Dewey | 2 hr |
| Jun 15, 7:20 PM CDT | Flash Flood Warning | ABR | Corson | 92 min |
| Jun 15, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jun 15, 8:13 PM CDT | Flash Flood Warning | ABR | Dewey | 2 hr |
| Jun 15, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 46 min |
| Jun 15, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 13 min |
| Jun 15, 9:04 PM CDT | Areal Flood Warning | ABR | Dewey | 3 hr |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Jones, Stanley, Sully | 43 min |
| Jun 15, 9:22 PM CDT | Special Weather Statement | ABR | Dewey | 38 min |
| Jun 15, 9:46 PM CDT | Tornado Warning | ABR | Stanley | 29 min |
| Jun 15, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 44 min |
| Jun 15, 10:15 PM CDT | Tornado Warning | ABR | Stanley | 30 min |
| Jun 15, 10:26 PM CDT | Tornado Warning | ABR | Stanley | 34 min |
| Jun 15, 10:46 PM CDT | Tornado Warning | ABR | Stanley | 29 min |
| Jun 15, 11:15 PM CDT | Special Weather Statement | ABR | Stanley | 30 min |
| Jun 16, 12:58 AM CDT | Special Weather Statement | ABR | Walworth | 32 min |
| Jun 16, 10:43 AM CDT | Areal Flood Advisory | ABR | Brown, Edmunds | 3 hr |
| Jun 16, 1:13 PM CDT | Areal Flood Advisory | ABR | Marshall | 3 hr |
| Jun 16, 1:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 30 min |
| Jun 16, 1:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 16, 1:39 PM CDT | Tornado Warning | ABR | Edmunds, Faulk, Potter | 51 min |
| Jun 16, 1:42 PM CDT | Tornado Warning | ABR | Hand | 48 min |
| Jun 16, 2:05 PM CDT | Tornado Warning | ABR | Hand | 40 min |
| Jun 16, 2:08 PM CDT | Tornado Warning | ABR | Faulk | 37 min |
| Jun 16, 2:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 58 min |
| Jun 16, 2:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 40 min |
| Jun 16, 2:27 PM CDT | Tornado Warning | ABR | Hand | 63 min |
| Jun 16, 2:29 PM CDT | Tornado Warning | ABR | Faulk | 46 min |
| Jun 16, 2:40 PM CDT | Flash Flood Warning | ABR | Brown, Day, Spink | 5 hr |
| Jun 16, 2:58 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 30 min |
| Jun 16, 3:05 PM CDT | Tornado Warning | ABR | Hand | 55 min |
| Jun 16, 3:06 PM CDT | Tornado Warning | ABR | Faulk | 19 min |
| Jun 16, 3:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Jun 16, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 62 min |
| Jun 16, 3:38 PM CDT | Tornado Warning | ABR | Hand | 52 min |
| Jun 16, 3:48 PM CDT | Tornado Warning | ABR | Hand | 42 min |
| Jun 16, 3:52 PM CDT | Flash Flood Warning | ABR | Brown, Edmunds | 4 hr |
| Jun 16, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jun 16, 4:21 PM CDT | Tornado Warning | ABR | Hand | 39 min |
| Jun 16, 5:46 PM CDT | Special Weather Statement | ABR | Grant | 29 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.